Tuesday, May 9, 2017


I was infused yesterday with Rituxan, an anti-cancer drug that's used in difficult cases of rheumatoid arthritis.

It went well enough I guess, despite all the warnings I was given both before and during the treatment. The worry is that patients will have  "a reaction" -- sounds like an allergic reaction, much as I had to the CT contrast dye the first time I had a CT scan decades ago. I felt the dye coursing through my blood stream and had an inside out feeling of itching, swelling, breathing and other difficulties. I passed out and stopped breathing. I don't know how close I got to the final elbow, but I remember waking up as CPR was beginning and a Benadryl injection was ordered. I was wheeled back to my hospital room where the nurse said I was lucky. They'd lost a patient the week before because they didn't get to him in time. Yes, well...

One patient in the infusion center did have a reaction, and there was no nurse available immediately, so things got a little scary for a time. The patient was in fact stabilized shortly though and did seem to recover fairly quickly. They increase the dosage of  Rituxan very slowly so that if you have a reaction, it will be easier to counteract.

The only thing I felt the whole time was a slight drowsiness and light-hadedness that seemed very similar to the way I feel whenever I take Benadryl for allergies (which is rarely anymore.)

The only thing is, the process takes several hours, in my case, from 9am till 2:30pm. You aren't completely a prisoner to your bed, but you feel like it sometimes. I had a book with me, "The History of American Archeology" -- rather a dreadful tome from the 1970s -- that kept me occupied. More or less.

I have to do it again in two weeks, and then twice again in six months, and then -- the hope is -- not again afterwards. The idea is that the RA will go into remission. I'm for that.

UPDATE: I feel much better today than I have in weeks, maybe months. It may just be coincidence, but it may be due to the Rituxan as well, If it is due to the Rituxan, yay.

No comments:

Post a Comment